Several blood pressure drugs containing Losartan were recalled due to a toxic chemical impurity that could raise a user’s risk of cancer.
What is the Risk?
- Stomach cancer
- Small intestine cancer
- Colorectal cancer
- Esophageal cancer
- Prostate cancer (only under 65 year olds)
- Liver cancer
- Blood cancer
- Bladder cancer
- Pancreatic cancer
- Multiple Myeloma
- Non-Hodgkins Lymphoma
Check If Your Blood Pressure Medicine Was Recalled
The FDA has created a list of recalled blood pressure drugs and will update it as more information becomes available from ongoing testing. If you take Losartan, you should check the list periodically, as recalls may expand and information may change.
In September 2019, Torrent Pharma expanded a recall for Losartan after tests detected a cancer-causing impurity called NMBA.
In April 2019, Torrent Pharmaceuticals Ltd. recalled Losartan Potassium Tablets USP and Losartan Potassium/Hydrochlorothiazide Tablets, USP due to the detection of the impurity N-Nitroso-N-methyl-4-aminobutyric acid (NMBA).
In April 2019, Teva Pharmaceuticals recalled 44 lots of Losartan Potassium Tablets that were sold by Golden State Medical Supply due to NMBA. Legacy Pharmaceuticals also expanded a recall to include 1 more lot of Losartan Tablets due to NMBA.
What is Losartan?
Losartan is a medication that is mainly used to treat high blood pressure (hypertension). It is also used for heart failure, left ventricular heart enlargement, and preventing kidney damage due to diabetes.
What is the Problem?
Drug-makers have recalled a small amount of blood pressure medications containing Losartan because they were contaminated with dangerous levels of a toxic chemical that causes cancer. The chemical, N-nitrosodiethylamine (NDEA), is an impurity that was left over from the industrial processes used to manufacture Losartan.
April 2019 — Torrent Pharmaceuticals Ltd. recalled Losartan Potassium Tablets USP and Losartan Potassium/Hydrochlorothiazide tablets due to NMBA. Teva Pharmaceuticals recalled 44 lots of Losartan that were labeled under the Golden State Medical Supply brand-name. Legacy Pharmaceuticals also expanded its recall to include 1 more lot of Losartan due to NMBA.
March 2019 — Torrent Pharmaceuticals Ltd. has expanded a recall to include another 60 lots of Losartan and 54 lots of Losartan / Hydrochlorothiazide that may be contaminated with an impurity called N-Methylnitrosobutyric acid (NMBA).
March 2019 — Camber Pharmaceuticals Inc. recalled 87 lots of Losartan medications because it may contain a cancer-causing impurity called NMBA.
January 2019 — Torrent Pharmaceuticals expanded a recall to include 10 lots of Losartan Potassium Tablets that contain NDEA above the acceptable daily intake levels released by the FDA.
December 2018 — Torrent Pharmaceuticals originally recalled 2 lots of Losartan after they detected trace amounts of NDEA.
November 2018 — Sandoz Inc. recalled 100-mg/25-mg tablets of Hyzaar (Losartan and Hydrochlorothiazide) due to the presence of NDEA.
The recalled bottles are marked with NDC 0781-5207-10, Lot number JB8912; Exp. Date 06/2020. They were distributed on or after October 8, 2018.
Blood Pressure Drug Recalls
Recalls have also been issued for blood pressure drugs containing Valsartan and Irbesartan due to carcinogenic impurities.
What are NDEA, NMBA, and NDMA?
There are 3 types of cancer-causing impurities that have led to recalls for blood pressure drugs:
- N-nitrosodiethylamine (NDEA)
- N-Nitroso-N-methyl-4-aminobutyric acid (NMBA)
- N-Nitrosodimethylamine (NDMA)
These are toxic chemicals that are found naturally in some drinking water, but also air pollution and certain industrial processes. They are classified as “probable human carcinogens” by the International Agency for Research on Cancer (IARC).
The FDA believes that the carcinogens are generated in the manufacturing process — and specifically the reuse of materials, such as solvents.
What Should I Do?
Patients who are taking recalled Losartan medications should talk to their doctors about switching regimens. Do not stop taking your medication without taking to a doctor first, because suddenly stopping this medication could cause serious health problems.